Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 113, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 4, 1998, 6:36 PM EDT for Wayne County, Georgia. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 6:36 PM EDT (22:36 UTC)
- Expired
- May 4, 1998, 7:40 PM EDT
- In force
- 64 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Wayne County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 6:45 PM EDT | Hail 0.88 | Screvan, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1091 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
331 WUUS1 KJAX 042235 RRA SVRJAX GAC305-042340- BULLETIN SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 636 PM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 740 PM EDT * AT 635 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 1 MILE WEST OF SCREVEN MOVING EAST AT 30 MPH. THIS STORM CAN BE EXPECTED IN THE VICINITY OF... SCREVEN BY 637 PM EDT MCKINNON BY 645 PM EDT BROADHURST BY 645 PM EDT JESUP BY 650 PM EDT MANNINGTOWN BY 655 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. MOHLIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:10 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 4, 2:10 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 210 PM EDT MON MAY 4 1998 SHWRS AND TSTMS FIRING ALG FRNTL BNDRY OVR SE GA THIS AFTN. SVR WX WATCH CONTS THIS AREA UNTIL 6 PM. STORMS XPCD TO CONTINUE INTO THE EVE HRS. CLRG LN LAYS BACK TO THE WEST AND WILL MOVE IN LATER TNGHT. STORMS OVR N FL MOVING INTO CNTRL FL ARE MORE INDICATIVE OF BOW ECHO TYPE PATTERN. THIS AREA HAVING SMWHT BETTER INSTABILITY... ALTHOUGH BEST DYNAMCIS OVR GA. DVLPMNT OF THIS ACTVTY WILL CONT TO HANG AFTR SUNSET TAPERING OFF TWRDS MIDNIGHT...MOVMNT CARRIES THIS ACTVTY INTO TBW AND MLB CWA AREA. WOULD SUGGEST WORDING ALG THE LINES OF THE REST OF THIS AFTERNOON TO BRING IN THE CURRENT CONDS THEN HAVING WX TAPERING OFF AFTR TWRDS MIDNIGHT. WOULD ALSO SUGGEST SMALL CRAFT SHLD EXERCISE CAUTION FOR FL AND GA WTRS. PRELIM SSI UU 061/082 062/081 07200 JAX UU 061/085 059/086 07300 GNV UU 061/085 060/086 07300 K. KUYPER
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:02 PM EDT | Severe Thunderstorm Warning | JAX | Jeff Davis | 28 min |
| May 3, 10:13 PM EDT | Severe Thunderstorm Warning | JAX | Appling | 32 min |
| May 4, 1:05 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Jeff Davis | 50 min |
| May 4, 1:16 PM EDT | Severe Thunderstorm Warning | JAX | Pierce, Wayne | 49 min |
| May 4, 1:16 PM EDT | Severe Thunderstorm Warning | JAX | Ware | 49 min |
| May 4, 2:19 PM EDT | Severe Thunderstorm Warning | JAX | Pierce, Wayne | 61 min |
| May 4, 3:42 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Wayne | 78 min |
| May 4, 3:53 PM EDT | Severe Thunderstorm Warning | JAX | Clinch, Echols | 77 min |
| May 4, 4:23 PM EDT | Severe Thunderstorm Warning | JAX | Bacon, Pierce | 47 min |
| May 4, 5:02 PM EDT | Tornado Warning | JAX | Appling, Bacon | 48 min |
| May 4, 5:14 PM EDT | Severe Thunderstorm Warning | JAX | Pierce | 46 min |
| May 4, 5:39 PM EDT | Severe Thunderstorm Warning | JAX | Wayne | 51 min |
| May 4, 6:08 PM EDT | Severe Thunderstorm Warning | JAX | Echols | 67 min |
| May 4, 6:12 PM EDT | Severe Thunderstorm Warning | JAX | Pierce | 48 min |
| May 4, 7:40 PM EDT | Severe Thunderstorm Warning | JAX | Clinch | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.